Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Denver/Boulder, CO

May 17, 2000Adams County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 17, 2000, 9:29 AM MDT for Adams County, Denver County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2000, 9:29 AM MDT (15:29 UTC)
Expired
May 17, 2000, 10:10 AM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS55 KBOU 171531
SVRDEN
COC001-005-031-035-059-171610-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
929 AM MDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  EXTREME WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  DENVER COUNTY IN NORTHEAST COLORADO
  NORTHERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 1010 AM MDT

* AT 927 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 2 MILES WEST OF CHATFIELD RESERVOIR...OR ABOUT
  15 MILES SOUTHWEST OF DENVER...MOVING NORTHWEST AT 10 MPH.

* THE PUBLIC REPORTED HAIL ONE INCH IN DIAMETER AS OF 925 AM MDT AT 
  THE INTERSECTION OF COUNTY LINE ROAD AND SANTA FE IN LITTLETON.   

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WHEAT
RIDGE...WESTMINSTER...THORNTON...NORTHGLENN...LITTLETON...LAKEWOOD...
GOLDEN...ENGLEWOOD...DENVER...COMMERCE CITY...AURORA...ARVADA...WHITE
RANCH OPEN SPACE...TINY TOWN...SURREY RIDGE...SPRUCEWOOD...SOUTH
PLATTE...SHERIDAN...SEDALIA...ROXBOROUGH PARK...ROCKY FLATS...RED
ROCKS PARK...PARKER...MORRISON...LOUVIERS...KITTREDGE...INDIAN
HILLS...IDLEDALE...HIGHLANDS RANCH...GREENWOOD VILLAGE...FRANKTOWN...
FEDERAL HEIGHTS...EVERGREEN...CONIFER...CHATFIELD RESERVOIR...CASTLE
ROCK...BEVERLY HILLS...BERGEN PARK AND ASPEN PARK.

HAIL UP TO 1 1/4 INCH IN DIAMETER...HEAVY RAIN AND EVEN A FUNNEL 
CLOUD ARE POSSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3973 10538 3948 10535 3929 10521 3931 10471
          3990 10485 3990 10537
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:30 AM MDT, 5 hours 59 minutes earlier.

Area forecast discussion, May 17, 3:30 AM MDT, 5 hours 59 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
330 AM MDT WED MAY 17 2000

CLASSIC CYCLOGENESIS TAKING PLACE OVR NERN CO TODAY.  ONE DISTINCT
JET MAX IS MOVING AROUND THE EAST SIDE OF THE UPPER TROUGH AND IS
PRODUCING WHOPPING LIFT OVER GENERALLY DRY AIR ACROSS WRN CO/WY.
ANOTHER SPEED MAX ON THE BACK SIDE IS KEEPING THE TROUGH FROM MOVING
EAST TOO QUICKLY.  THE NGM DOES NOT APPEAR TO CAPTURE THIS STRUCTURE
WELL...THE ETA/AVN ARE BETTER.  RESULT OF THIS STRUCTURE IS
DEEPENING OF THE SURFACE LOW OVER NERN CO TODAY...WHILE NOT MOVING
IT EAST TOO QUICKLY SINCE THE WINDS ALOFT WILL STILL BE PRETTY SLY.
SUBSTANTIAL COOLING ALOFT SHOULD ALREADY BE UNDERWAY...ETA SHOWS 500
TEMP DROPPING TO -16C BY 12Z.  AT THE SURFACE OUTFLOW FROM NEB
PANHANDLE STORMS IS COMBINING WITH THE DEVELOPING SURFACE LOW.  AT
09Z THE BOUNDARY RUNS FROM DEN THROUGH AKO WHERE IT INTERSECTS THE
DRYLINE.  MILD AND MOIST LOW LEVEL AIR IS WRAPPING BACK AROUND THE
LOW INTO AREAS N OF DENVER...WHILE THE AIR SOUTH OF DENVER IS BONE
DRY.  THE 00Z AND 06Z ETA BOTH DROPPED THIS BOUNDARY SOUTH WITH THE
LOW ULTIMATELY DEEPENING CLOSER TO LIC.  NOT SURE ABOUT THAT LEVEL
OF DETAIL...BUT THE GENERAL PATTERN LOOKS GOOD.

EVEN WITHOUT MUCH HEATING THIS MORNING...RAPID DESTABILIZATION WILL
OCCUR AS THE COOLING ALOFT DISSIPATES THE CAP OVER THE MOIST AIR.
SURFACE BASED CAPES ARE 1800 J/KG NOW AS FAR WEST AS FORT COLLINS.
STRONG DYNAMIC FORCING WILL BE MOVING ONTO THE PLAINS AS WELL.  AS A
RESULT...THUNDERSTORMS SHOULD FORM ON THE NORTH SIDE OF THE BOUNDARY
THIS MORNING.  THE WIND FIELD LOOKS VERY FAVORABLE FOR SEVERE
HAIL...WITH THE GREATEST THREAT IN A BAND EAST-NORTHEAST FROM
DENVER.  HOPEFULLY SOME EASTWARD PROGRESSION IS NEEDED BEFORE THE
INGREDIENTS ARE GOOD ENOUGH...BUT BIG STORMS COULD START CLOSE TO
DEN THIS MORNING.  MORE WIDESPREAD CONVECTION SHOULD BREAK OUT
FARTHER NORTH AND WEST...AND TRANSITION TO STRATIFORM RAIN BY THE
END OF THE DAY.

FOR THE REST OF THE PACKAGE...STRONG N WINDS AS THE LOW CRAWLS EAST
TONIGHT.  MODEL WINDS ARE NOT STRONG ENOUGH TO JUSTIFY A HIGH WIND
WATCH...BUT COULD BE CLOSE.  SHOULD BE A WIDESPREAD SIGNIFICANT RAIN
FOR NERN CO...AND SNOW LEVEL LOWERS TO AROUND 6000 FEET BY MORNING.
THE MOUNTAINS APPEAR TO BE ON THE EDGE OF THE SERIOUS LIFT AND WINDS
WILL NOT BE AS STRONG...SO NO SNOW HIGHLIGHT YET EITHER...THOUGH 6
OR 8 INCHES IN THE FAVORED LOCATIONS SEEMS LIKE A GOOD POSSIBILITY.
ON THU THE ATMOSPHERE IS QUITE STABLE...AND ISENTROPIC LIFT SHOULD
BE MOVING OUT DURING THE DAY.  CLEARING THU NIGHT COULD BRING
ANOTHER FREEZE THREAT...BUT THERE WILL PROBABLY BE ENOUGH LOW LEVEL
MOISTURE TO PREVENT ANOTHER WIDESPREAD FREEZE.  AVN SHORTWAVE FOR
FRI IS MUCH WEAKER IN THE LATEST ETA AND WE SHOULD BE VERY STABLE...
SO I WILL REMOVE THE POPS.  SAT/SUN FORECAST SEEMS OK.
GIMMESTAD

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:03 AM MDTSevere Thunderstorm WarningBOUBoulder, Larimer27 min
May 17, 9:29 AM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Jefferson41 min
May 17, 10:32 AM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson43 min
May 17, 10:32 AM MDTSevere Thunderstorm WarningBOUDouglas43 min
May 17, 10:43 AM MDTSevere Thunderstorm WarningBOULarimer62 min
May 17, 12:19 PM MDTSevere Thunderstorm WarningBOUBoulder, Jefferson41 min
May 17, 12:19 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver41 min
May 17, 12:19 PM MDTSevere Thunderstorm WarningBOUDouglas41 min
May 17, 12:30 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld30 min
May 17, 12:50 PM MDTTornado WarningBOUMorgan, Washington40 min
May 17, 1:12 PM MDTSevere Thunderstorm WarningBOUWeld48 min
May 17, 1:30 PM MDTTornado WarningBOUMorgan, Washington45 min
May 17, 1:42 PM MDTTornado WarningBOUMorgan, Weld48 min
May 17, 2:00 PM MDTTornado WarningBOUAdams, Arapahoe45 min
May 17, 2:17 PM MDTTornado WarningBOULogan, Morgan, Washington43 min
May 17, 2:55 PM MDTTornado WarningBOUPhillips35 min
May 17, 2:59 PM MDTTornado WarningBOULogan, Morgan46 min
May 17, 3:24 PM MDTTornado WarningBOUPhillips36 min
May 17, 3:43 PM MDTTornado WarningBOULogan47 min
May 17, 3:56 PM MDTTornado WarningBOUPhillips, Sedgwick34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.